NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient asks to see their own health records. What is correct in the UK?

  1. APatients can see their records only with a court order
  2. BOnly doctors are allowed to see health records
  3. CPatients can only see their records once they have been discharged
  4. DPatients have a legal right to request access to their records
2.Nursing fundamentalsHard

A pressure ulcer's base is completely covered with slough and dark eschar. How is it classified?

  1. AUnstageable, because the depth cannot be seen
  2. BHealed, because a scab has formed
  3. CCategory 1, because the skin is not open
  4. DCategory 2, because it is covered
3.Infection control & patient safetyMedium

A colleague has drawn up a medication and asks the nurse to give it to her patient. What should the nurse do?

  1. AGive it, as long as the syringe has a label with the drug name on it
  2. BGive it, because the colleague is experienced
  3. CDecline, and give only medications that the nurse prepared or checked personally
  4. DGive it, and document that the colleague prepared it
4.Infection control & patient safetyHard

During flu season, a nurse wakes up with fever, cough and muscle aches. What is the best action?

  1. ATake an antipyretic so the fever does not show at work
  2. BGo to work but wear a surgical mask for the whole shift
  3. CGo to work but avoid caring for patients who have weak immune systems
  4. DStay home and inform the employer according to the illness policy
5.Prioritization & delegationMedium

After a hip replacement using a posterior approach, which statement shows a need for further teaching?

  1. A“I will use a raised toilet seat at home.”
  2. B“I will keep a pillow between my knees when I lie on my side in bed.”
  3. C“I will not bend my hip past 90 degrees.”
  4. D“I will cross my legs when I sit, so I am more comfortable.”
6.Prioritization & delegationHard

An older adult with type 2 diabetes is confused and very dehydrated. The glucose is 900 mg/dL (50 mmol/L), and blood and urine show no significant ketones. What is the most likely problem?

  1. AHypoglycemia with rebound
  2. BHyperosmolar hyperglycemic state
  3. CStress-induced mild hyperglycemia
  4. DDiabetic ketoacidosis
7.Clinical nursingMedium

Which finding with a groin hernia needs urgent surgical review?

  1. AThe lump has become painful and tender and cannot be pushed back
  2. BThe lump disappears completely when the patient lies down flat
  3. CThe lump gets bigger when the patient coughs
  4. DThe lump has been present for several years without pain
8.Clinical nursingHard

A nurse is unsure whether a prescribed dose of a high-risk drug is correct. What is the safest action?

  1. AGive half the dose as a compromise until the doctor is available
  2. BAsk the patient whether the dose looks the same as usual and give it
  3. CWithhold it and check with the prescriber or pharmacist first
  4. DGive the dose because the doctor has signed the prescription
9.Lab values & electrolytesMedium

A patient has a platelet count of 18 × 10³/µL. Which nursing measure is appropriate?

  1. ATake temperatures rectally every four hours for accuracy
  2. BGive the prescribed aspirin when the patient has a headache
  3. CEncourage flossing twice daily and shaving with a sharp razor blade
  4. DSoft toothbrush, electric razor and no intramuscular injections
10.Lab values & electrolytesHard

Ten days after chemotherapy, a patient has a platelet count of 9 × 10³/µL and reports a sudden severe headache and blurred vision. What is the priority?

  1. AGive acetaminophen (paracetamol) for the headache and reassess in 1 hour
  2. BAssess neurological status and report it at once as possible brain bleeding
  3. CEncourage the patient to drink more fluids and check the blood pressure later
  4. DDim the lights and encourage rest, as headaches are common after chemotherapy
11.PharmacologyMedium

Which statement about allopurinol is correct?

  1. AIt lowers uric acid over time and does not relieve the pain of an acute attack
  2. BIt is taken only during an acute attack and stopped as soon as the pain settles
  3. CIt increases uric acid production to flush out crystals
  4. DIt works within an hour to relieve joint pain
12.PharmacologyHard

A patient on warfarin is taught about diet. Which statement shows a need for further teaching?

  1. A"I will keep the amount of green leafy vegetables I eat about the same each week."
  2. B"I will tell my dentist that I take warfarin."
  3. C"I will use a soft toothbrush and an electric razor."
  4. D"I will stop eating all green vegetables from now on."
13.Med-surg: cardiovascular & respiratoryMedium

The monitor shows ventricular fibrillation. The patient is unresponsive and not breathing normally. What is the key treatment?

  1. AIV atropine and external pacing
  2. BSynchronised cardioversion under deep sedation
  3. CRapid IV adenosine followed by a flush
  4. DCPR and defibrillation as soon as possible
14.Med-surg: cardiovascular & respiratoryHard

On day 6 of a heparin infusion, the platelet count has fallen by more than half and the patient has a new swollen arm. What should the nurse anticipate?

  1. AContinuing the heparin and giving a platelet transfusion
  2. BStopping all anticoagulation for two weeks
  3. CSwitching to LMWH because it is a different drug
  4. DStopping all heparin and starting a non-heparin anticoagulant
15.Med-surg: neuro, endocrine & renalMedium

What does a positive pronator drift test show?

  1. ASubtle weakness in one arm
  2. BA normal response in older adults
  3. CLoss of hearing on one side
  4. DWeakness of the eye muscles
16.Med-surg: neuro, endocrine & renalHard

A patient with a subarachnoid haemorrhage develops a low sodium. Why is fluid restriction usually avoided in this patient?

  1. AFluid restriction raises the risk of seizures
  2. BFluid restriction would cause the aneurysm to re-bleed
  3. CLow sodium in this condition always corrects itself
  4. DLow blood volume can worsen vasospasm and brain ischaemia
17.Med-surg: GI, perioperative & oncologyMedium

How can low-dose opioids help a patient with breathlessness from advanced cancer?

  1. AThey cure the underlying lung disease
  2. BThey reduce the feeling of breathlessness
  3. CThey open the airways like an inhaler
  4. DThey increase the oxygen level in the blood
18.Med-surg: GI, perioperative & oncologyHard

The skin around a patient's ileostomy is red, raw and weeping, and the pouch leaks often. What is the most likely cause?

  1. AOutput on the skin, often from a poorly fitting appliance
  2. BA normal reaction that needs no change in care
  3. CAn allergy to the stool itself, which needs steroids
  4. DIschaemia of the stoma, which needs urgent surgery
19.Maternity & obstetric nursingMedium

A newborn has a cleft lip and palate. Which feeding approach is most appropriate?

  1. AFeeding only with a spoon from birth
  2. BWithholding feeds until surgery
  3. CFeeding lying flat on the back
  4. DSpecial teats and an upright position
20.Maternity & obstetric nursingHard

A baby was stillborn at 38 weeks. Which nursing action is most appropriate?

  1. AAvoid using the baby's name to prevent more grief
  2. BOffer the parents time to see and hold their baby
  3. CTell the parents they can try for another baby soon
  4. DRemove the baby quickly so the parents are not upset
21.Pediatric nursingMedium

Which task can the registered nurse delegate to a healthcare assistant (nursing assistant) on a children's ward?

  1. ATeaching a parent how to give insulin injections
  2. BMeasuring and recording the vital signs of a stable child
  3. CAssessing pain after surgery and choosing the analgesia
  4. DCarrying out the admission assessment of a new patient
22.Pediatric nursingHard

A parent asks whether giving paracetamol (acetaminophen) at the first sign of fever will prevent another febrile seizure. What is the best answer?

  1. ANo, because paracetamol can cause febrile seizures
  2. BYes; giving it every 4 hours during a fever will always prevent seizures
  3. CNo; it may ease discomfort but does not prevent febrile seizures
  4. DYes, but only if a cold bath is given at the same time
23.Mental health nursingMedium

What should a patient starting zolpidem for insomnia be taught to report?

  1. AFeeling slightly more rested and alert the next morning than before starting the medicine
  2. BDoing things while not fully awake, such as sleepwalking or driving, with no memory of it
  3. CFeeling sleepy about 30 minutes after taking it at bedtime
  4. DSleeping through the night without waking up
24.Mental health nursingHard

A woman taking carbamazepine for bipolar disorder uses an oral contraceptive pill. What should the nurse teach?

  1. AShe should take the pill and the carbamazepine at exactly the same time each day so that both of them stay fully effective
  2. BCarbamazepine increases the effect of the pill, so she can take it every other day
  3. CCarbamazepine can make the pill less effective, so she should discuss contraception with the prescriber
  4. DThe two drugs do not interact in any way
25.Nursing math & unit conversionsMedium
53.183 gtt/min? gtt/minround to 1 gtt/min

Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 53.183 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?

53.183 gtt/min
x = gtt/min
26.Nursing math & unit conversionsHard
4 tbsp? mL½ tsp? mL4 fl oz? mL3 cups? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 4 tbsp of liquid supplement, ½ tsp of cough syrup, 4 fl oz of juice, 3 cups of tea. Using the equivalents given, find the total oral intake V in mL.

1 tbsp = 15 mL1 tsp = 5 mL1 fl oz = 30 mL1 cup = 8 fl oz = 240 mL
V = mL
27.Dosage calculationsMedium
500 mg+ 4.6 mLV = ? mL

A vial contains 500 mg of powder. The label says: add 4.6 mL of water for injection to give a total volume of 5 mL. The prescription is 200 mg. What volume V of the reconstituted solution do you give?

500 mg+ 4.6 mL → 5 mL200 mg
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 890 units of a drug that comes as 1000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

890 units1000 units/mL
V = mL
29.IV infusion ratesMedium
500 mL15 gtt/mL2 h? gtt/min

Infuse 500 mL over 2 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL2 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
750 mL15 gtt/mL28 gtt/mint = ? h

A drip runs at 28 gtt/min through a set of 15 gtt/mL. There are 750 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

28 gtt/min15 gtt/mL750 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk200 mLtea150 mLIV infusion75 mL/h × 12 hIV antibiotic2 × 50 mLurine375 mLurine500 mLurine300 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

milk: 200 mLtea: 150 mLIV infusion: 75 mL/h × 12 hIV antibiotic: 2 × 50 mLurine: 375 mLurine: 500 mLurine: 300 mLwound drain: 130 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL150 mL/hstart 10:1515:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 10:15 and runs by pump at 150 mL/h. How many mL V are left in the bag at 15:45?

1000 mL150 mL/h10:15 → 15:45
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: very moist; activity: bedfast; mobility: slightly limited; nutrition: adequate; friction and shear: potential problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: rarely moist; activity: chairfast; mobility: very limited; nutrition: excellent; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk

3Solutions

1.Nursing fundamentals

Answer: D · Patients have a legal right to request access to their records

Why this is the answer

Under data protection law, patients can request access to their health records. The nurse explains the local process for making a request.

Answer

D · Patients have a legal right to request access to their records
2.Nursing fundamentals

Answer: A · Unstageable, because the depth cannot be seen

Why this is the answer

When slough or eschar hides the wound base, the true depth is unknown, so the ulcer is recorded as unstageable until the base can be seen.

Answer

A · Unstageable, because the depth cannot be seen
3.Infection control & patient safety

Answer: C · Decline, and give only medications that the nurse prepared or checked personally

Why this is the answer

Nurses give only medicines they prepared themselves or verified fully, because they are accountable for what they give. A drug prepared by someone else may be wrong in ways the nurse cannot see.

Answer

C · Decline, and give only medications that the nurse prepared or checked personally
4.Infection control & patient safety

Answer: D · Stay home and inform the employer according to the illness policy

Why this is the answer

Health care workers with signs of influenza should not work, because they can infect patients and colleagues. They follow the employer’s policy on when they may return.

Answer

D · Stay home and inform the employer according to the illness policy
5.Prioritization & delegation

Answer: D · “I will cross my legs when I sit, so I am more comfortable.”

Why this is the answer

After a posterior hip replacement, crossing the legs, bending the hip beyond 90 degrees and turning the leg inwards can cause dislocation. Raised seats and a pillow between the knees help prevent it.

Answer

D · “I will cross my legs when I sit, so I am more comfortable.”
6.Prioritization & delegation

Answer: B · Hyperosmolar hyperglycemic state

Why this is the answer

Hyperosmolar hyperglycemic state occurs mainly in type 2 diabetes, with extreme glucose, severe dehydration and little or no ketosis. Treatment starts with IV fluids, as in DKA.

Answer

B · Hyperosmolar hyperglycemic state
7.Clinical nursing

Answer: A · The lump has become painful and tender and cannot be pushed back

Why this is the answer

An irreducible, painful, tender hernia, especially with vomiting, suggests incarceration or strangulation. This is a surgical emergency because the trapped bowel can become ischaemic.

Answer

A · The lump has become painful and tender and cannot be pushed back
8.Clinical nursing

Answer: C · Withhold it and check with the prescriber or pharmacist first

Why this is the answer

Nurses must understand any drug they administer. If a dose seems wrong, they should check with the prescriber or pharmacist and document the action.

Answer

C · Withhold it and check with the prescriber or pharmacist first
9.Lab values & electrolytes

Answer: D · Soft toothbrush, electric razor and no intramuscular injections

Why this is the answer

Severe thrombocytopenia causes bleeding from minor trauma. Bleeding precautions include soft toothbrushes, electric razors, no IM injections or rectal procedures, and avoiding aspirin and NSAIDs.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022); Platelet Tests · MedlinePlus (NIH) (2024)

Answer

D · Soft toothbrush, electric razor and no intramuscular injections
10.Lab values & electrolytes

Answer: B · Assess neurological status and report it at once as possible brain bleeding

Why this is the answer

Platelet counts usually reach their lowest point (nadir) about 7–14 days after chemotherapy. With a count below 10 × 10³/µL, a sudden severe headache or visual change may signal intracranial bleeding, which is an emergency. The nurse assesses neurological status and reports it immediately.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022); Pancytopenia · StatPearls (NCBI Bookshelf) (2023)

Answer

B · Assess neurological status and report it at once as possible brain bleeding
11.Pharmacology

Answer: A · It lowers uric acid over time and does not relieve the pain of an acute attack

Why this is the answer

Allopurinol reduces urate production and is taken daily to prevent attacks. Acute attacks are treated with NSAIDs, colchicine or corticosteroids, and a new rash on allopurinol must be reported.

Answer

A · It lowers uric acid over time and does not relieve the pain of an acute attack
12.Pharmacology

Answer: D · "I will stop eating all green vegetables from now on."

Why this is the answer

Patients on warfarin should keep their vitamin K intake consistent rather than avoid it. Sudden changes in green vegetable intake can make the INR unstable.

Answer

D · "I will stop eating all green vegetables from now on."
13.Med-surg: cardiovascular & respiratory

Answer: D · CPR and defibrillation as soon as possible

Why this is the answer

Ventricular fibrillation is a cardiac arrest rhythm. High-quality CPR and early unsynchronised defibrillation are the interventions that improve survival. Synchronised cardioversion is for tachyarrhythmias with a pulse; atropine and pacing are for bradycardia.

Answer

D · CPR and defibrillation as soon as possible
14.Med-surg: cardiovascular & respiratory

Answer: D · Stopping all heparin and starting a non-heparin anticoagulant

Why this is the answer

Heparin-induced thrombocytopenia typically develops 5–10 days after starting heparin, with a large fall in platelets and new thrombosis. All heparin, including LMWH and heparin flushes, must stop, and a non-heparin anticoagulant (such as argatroban) is used. Platelet transfusion is generally avoided, and stopping anticoagulation would leave a very high clot risk.

Answer

D · Stopping all heparin and starting a non-heparin anticoagulant
15.Med-surg: neuro, endocrine & renal

Answer: A · Subtle weakness in one arm

Why this is the answer

When a weak arm drifts down and turns palm-down (pronates), it suggests a mild upper motor neuron weakness, for example from a stroke. It can detect weakness that is not obvious on routine testing.

Answer

A · Subtle weakness in one arm
16.Med-surg: neuro, endocrine & renal

Answer: D · Low blood volume can worsen vasospasm and brain ischaemia

Why this is the answer

Hyponatraemia after subarachnoid haemorrhage may come from SIADH or cerebral salt wasting. Restricting fluid can cause hypovolaemia, which makes delayed cerebral ischaemia more likely. Sodium is usually corrected with fluids or salt under specialist advice.

Answer

D · Low blood volume can worsen vasospasm and brain ischaemia
17.Med-surg: GI, perioperative & oncology

Answer: B · They reduce the feeling of breathlessness

Why this is the answer

In palliative care, low-dose opioids reduce the sensation of breathlessness and the anxiety it causes. Fans, positioning, relaxation and treating reversible causes are also used.

Answer

B · They reduce the feeling of breathlessness
18.Med-surg: GI, perioperative & oncology

Answer: A · Output on the skin, often from a poorly fitting appliance

Why this is the answer

Irritant dermatitis from leaking effluent is the commonest peristomal skin problem, particularly with ileostomies. The stoma is remeasured, the aperture and appliance (for example a convex base or seal) adjusted and skin protection used, ideally with stoma nurse input. Raw skin also makes the appliance stick less, worsening leaks.

Answer

A · Output on the skin, often from a poorly fitting appliance
19.Maternity & obstetric nursing

Answer: D · Special teats and an upright position

Why this is the answer

Babies with a cleft palate often need specialised bottles or teats, an upright feeding position, frequent burping and support from a cleft team. Some babies with a cleft lip only can breastfeed.

Answer

D · Special teats and an upright position
20.Maternity & obstetric nursing

Answer: B · Offer the parents time to see and hold their baby

Why this is the answer

Parents should be offered time with their baby, to name, hold and dress the baby if they wish, and keepsakes such as photographs, footprints or locks of hair. Their choices should be respected without pressure.

Answer

B · Offer the parents time to see and hold their baby
21.Pediatric nursing

Answer: B · Measuring and recording the vital signs of a stable child

Why this is the answer

Routine tasks with predictable outcomes for stable patients, such as recording vital signs, can be delegated. Assessment, care planning, teaching and evaluation remain the responsibility of the registered nurse, who also reviews the results.

Answer

B · Measuring and recording the vital signs of a stable child
22.Pediatric nursing

Answer: C · No; it may ease discomfort but does not prevent febrile seizures

Why this is the answer

Antipyretics relieve discomfort but have not been shown to prevent febrile seizure recurrence. Parents are taught seizure first aid, when to call for help and that most febrile seizures are harmless.

Answer

C · No; it may ease discomfort but does not prevent febrile seizures
23.Mental health nursing

Answer: B · Doing things while not fully awake, such as sleepwalking or driving, with no memory of it

Why this is the answer

Zolpidem and similar "Z-drugs" can cause complex sleep behaviours, such as sleep-walking, sleep-driving or cooking while not fully awake, which can cause serious injury. These must be reported and the drug stopped.

Answer

B · Doing things while not fully awake, such as sleepwalking or driving, with no memory of it
24.Mental health nursing

Answer: C · Carbamazepine can make the pill less effective, so she should discuss contraception with the prescriber

Why this is the answer

Carbamazepine induces liver enzymes and speeds up the breakdown of many drugs, including hormonal contraceptives. This can lead to unplanned pregnancy, and carbamazepine is also teratogenic.

Answer

C · Carbamazepine can make the pill less effective, so she should discuss contraception with the prescriber
25.Nursing math & unit conversions

Answer: x = 53 gtt/min

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the ones place

53.183 → 3

Only the next digit decides

53.183 → 1
1 is 4 or less, so 3 stays.
The digits after it (83) are ignored: round once, never step by step.

Round

x = 53 gtt/min

Answer

x = 53 gtt/min
26.Nursing math & unit conversions

Answer: V = 902.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

4 tbsp = 4·15 = 60 mL
½ tsp = 0.5·5 = 2.5 mL
4 fl oz = 4·30 = 120 mL
3 cups = 3·240 = 720 mL

Add

V = 60 + 2.5 + 120 + 720 = 902.5 mL

Answer

V = 902.5 mL
27.Dosage calculations

Answer: V = 2 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

500 mg/5 mL = 100 mg/mL

Volume

V = 200/100 = 2 mL

Answer

V = 2 mL
28.Dosage calculations

Answer: V = 0.89 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 890/1000 = 0.89 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.89 mL
29.IV infusion rates

Answer: R = 63 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

2·60 = 120 min

Drip rate

R = 500·15/120 = 62.5 ≈ 63 gtt/min

Answer

R = 63 gtt/min

At the bedside you round to the nearest whole drop: 63 gtt/min.

30.IV infusion rates

Answer: t = 6.7 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

28·60/15 = 112 mL/h

Time left

t = 750/112 = 6.696 ≈ 6.7 h

Answer

t = 6.7 h
31.IV fluids & fluid balance

Answer: B = 45 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 150 = 350 mL
IV infusion: 75·12 = 900 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1350 mL

Total output

375 + 500 + 300 + 130 = 1305 mL

Balance

B = 1350 − 1305 = 45 mL

Answer

B = 45 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: V = 175 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

10:15 → 15:45 = 5.5 h

Volume infused

150·5.5 = 825 mL

Volume left

V = 1000 − 825 = 175 mL

Answer

V = 175 mL
33.Clinical assessment scores

Answer: B = 12

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: very moist → 2
activity: bedfast → 1
mobility: slightly limited → 3
nutrition: adequate → 3
friction and shear: potential problem → 2

Add

Braden total = 1 + 2 + 1 + 3 + 3 + 2 = 12

Answer

B = 12
34.Clinical assessment scores

Answer: mild risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: rarely moist → 4
activity: chairfast → 2
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 4 + 2 + 2 + 4 + 3 = 18

Risk level

18 → mild risk

Answer

mild risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions